Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS Bismarck, ND

June 27, 2003LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 27, 2003, 3:15 PM CDT for LaMoure County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2003, 3:15 PM CDT (20:15 UTC)
Expired
Jun 27, 2003, 4:15 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 2:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

837 
WUUS53 KBIS 272015
SVRBIS
NDC045-272115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT FRI JUN 27 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 415 PM CDT

* AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF JUD...OR ABOUT 22 MILES SOUTH
  OF JAMESTOWN...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTONVILLE AT 320 PM CDT
  ADRIAN AT 345 PM CDT
  DICKEY AT 400 PM CDT
  BERLIN AT 410 PM CDT
  GRAND RAPIDS...MARION AT 415 PM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4663 9890 4644 9898 4633 9829 4661 9818

$$
CJS/TSW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:50 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 27, 2:50 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CDT FRI JUN 27 2003

FCST PROBLEM WILL BE SEVERE WX POTENTIAL FOR EASTERN CWA. BEST SVR
WX POTENTIAL WILL BE SOUTHEASTERN CWA AND AFTER COORD WITH SPC AND
SURROUNDING OFFICES...WL START FIRST PERIOD WITH A SEVERE
THUNDERSTORM WATCH FOR FOSTER...STUTSMAN...LAMOURE AND DICKEY
COUNTIES. BEST DEEP MOISTURE AND INSTABILITY WILL BE HERE ALONG WITH
MOST SHEAR. MID LVL CLOUD LAYER INHIBITING HEATING IS MAIN CONCERN
HERE. I WOULD NOT RULE OUT AN ISOLATED SEVERE TSTM FARTHER WEST
HOWEVER WIDESPREAD CONVECTION NOT ANTICIPATED HERE. WILL NOT MENTION
SEVERE EXCEPT FOR THOSE FAR EASTERN COUNTIES. CONVECTION SHOULD EXIT
AREA BY 06Z AND BEYOND THIS WILL SEE BUILDING HEIGHTS AS UPPER LEVEL
RIDGE BUILDS OVER CWA. GUIDANCE TEMPS ARE CLOSE AND WILL GENERALLY
FOLLOW. ALSO LITTLE CHANGE TO PREV FCST TEMPS.

IN THE EXTENDED...DID BUMP UP TEMPS A BIT EARLY AND LOWERED THEM A
TAD LATE IN FCST PD AS UPPER LEVEL RIDGE BEGINS TO BREAK DOWN. WILL
FOLLOW HPC LEAD AND ADD A CHANCE OF THUNDERSTORMS ON FRIDAY AS SFC
LOW DEVELOPS OVER WRN CWA WITH SOUTHWEST UPPER FLOW ALOFT.

.BIS...SEVERE THUNDERSTORM WATCH PORTIONS OF EAST CENTRAL AND
       SOUTHEAST NORTH DAKOTA...INCLUDING JAMESTOWN AND OAKES.

TWH
Hazardous weather outlook, Jun 27, 5:00 AM CDT, 10 hours 15 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THERE IS A SLIGHT CHANCE
THAT SOME OF THE STORMS WILL BE SEVERE IN EASTERN COUNTIES THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN EASTERN AREAS OF THE COUNTY
WARNING AREA THIS AFTERNOON AND EVENING.

SHULZ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:38 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman37 min
Jun 27, 3:09 PM CDTTornado WarningBISStutsman51 min
Jun 27, 3:49 PM CDTTornado WarningBISLaMoure26 min
Jun 27, 4:14 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry61 min
Jun 27, 4:20 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry55 min
Jun 27, 4:27 PM CDTTornado WarningBISDickey, LaMoure33 min
Jun 27, 4:46 PM CDTSevere Thunderstorm WarningBISRolette59 min
Jun 27, 5:12 PM CDTTornado WarningBISDickey33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.